Are Pills the Answer?

As some of my patients know, I have reservations about statins.  The side effects are real, and they are over prescribed, in my opinion.

This recent study (sorry for the unwieldy abstract) looked at physicians attitudes about statins when they, themselves suffered from the side effects.

Statin AEs (adverse effects) can have profound impact in high functioning professionals with implications to the individual, their professional life, and those whom they serve professionally.

Remember this is a class of drugs that many physicians advocate “putting into the water supply” (albeit tongue in cheek).

Drug Saf Case Rep. 2017 Dec;4(1):3. doi: 10.1007/s40800-017-0045-0.

Physicians’ Experiences as Patients with Statin Side Effects: A Case Series.

Abstract

Physicians are among those prescribed statins and therefore, subject to potential statin adverse effects (AEs). There is little information on the impact of statin AEs on physicians affected by them. We sought to assess the character and impact of statin AEs occurring in physicians and retired physicians, and to ascertain whether/how personal experience of AEs moderated physicians’ attitude toward statin use. Seven active or retired physicians from the United States communicated with the Statin Effects Study group regarding their personal experience of statin AEs. AE characteristics, experience with (their own) physicians, and impact of AE was ascertained. We inquired whether or how their experience altered their own attitude toward statins or statin AEs. Patient A: Atorvastatin 40 then 80 mg was followed by cognitive problems, neuropathy, and glucose intolerance in a Radiologist in his 50s (Naranjo criteria: probable causality). Patient B: Atorvastatin 10 mg was followed in 2 months by muscle weakness and myalgia in an Internist in his 40s (probable causality). Patient C: Atorvastatin, ezetimibe/simvastatin, rosuvastatin at varying doses was followed shortly after by irritability, myalgia, and fatigue in a Cardiac Surgeon in his 40s (probable causality). Patient D: Simvastatin 20 then 40 mg was followed in 4 years by mitochondriopathy, myopathy, neuropathy, and exercise intolerance in an Emergency Medicine physician in his 50s (definite causality). Patient E: Simvastatin 20 mg and niacin 1000 mg was followed in one month by muscle weakness and myalgia in a Physical Medicine and Rehabilitation physician in his 50s (probable causality). Patient F: Lovastatin 20 mg then simvastatin 20 mg, atorvastatin 20 mg, rosuvastatin 5 mg, niacin 20 mg and ezetimbe 10 mg was followed by muscle weakness and myalgia in an Obstetrician/Gynecologist in his 70s (definite causality). Patient G: Ezetimibe/simvastatin and atorvastatin (dose unavailable) was followed shortly after by cognitive problems in a Radiologist in her 80s (probable causality). Thus AEs affected multiple quality-of-life relevant domains, often in combination, encompassing muscle (N = 5), fatigue (N = 2), peripheral neuropathy (N = 2), cognitive (N = 2), dysglycemia (N = 1) and behavioral manifestations (N = 1). In five, the AEs affected the physician professionally. Five physicians experienced dismissive attitudes in some of their own healthcare encounters. One noted that his experience helped not only his own attention to statin AEs, but that of other physicians in his community. Several stated that their experience altered their understanding of and/or attitude toward statin AEs, and/or their view of settings in which statin use is warranted. Statin AEs can have profound impact in high functioning professionals with implications to the individual, their professional life, and those whom they serve professionally.